Does Birth Control Make Your Breasts Bigger?A lot of us – at some point time in our lives – will use birth control pills. And before taking them, many of us will quietly ask ourselves…will birth control make my boobs bigger?
I know I had this very same
expectation question when I finally scheduled a visit to my awesome gynaecologist for my very first birth control pill prescription. She high-fived me for never having gotten pregnant ’til then (I was already approaching my mid-twenties) and gave me two months of Yaz for free! And when I told my colleagues about this new development in my life, Chrissie from the cubicle over shared, “OMG. I had to go off my bc pills but I loved them. They made my boobs so big.”
This happens because there is usually estrogen in birth control pills – just enough to cause fluid retention in your breasts, but the change in the size is usually quite small.
When they were first invented, birth control pills had extremely high doses of estrogen and the increase in breast size was very considerate. Today, most birth control pills have about one-fifth of the original amount, so that is why the effect is not as massive.
This increase in breast size cause by the birth control pill can also lead to some tenderness, which is totally normal.
But before you get too excited, you should know that not all women experience breast growth when starting with the pill, and that is also totally normal. There are progestin-only pills (aka minipills) and if you are on those or other estrogen-void options of birth control like Depo-Provera (a birth control shot), implants or IUDs (IUD is a short for Intrauterine Device, and it is a small, T-shaped device that’s quite painfully inserted into your uterus) – no breast gain is expected.
But even if you are on the combination pill (with estrogen) – I’m sorry to say, but you might not experience any significant breast growth at all. Your body may simply not respond to the level of estrogen that the specific type of birth control you are taking has.
All in all, considering the minimal gains possible as well as all the potential side effects – birth control is definitely not a great breast enhancement method. Just to go over some of them: some of the more common ones are nausea, irregular bleeding between periods and mild headaches in addition to breast tenderness and soreness.
Oh, and for women over 35 (who’re smokers) – birth control is actually a whole lot riskier since smoking can increase greatly the risks that comes with being on birth control pills and increase the risk of coronary heart disease or stroke.
To get back on topic – yes, breast growth might happen to you if you start on birth control pills, but it really depends on how your body responds and any gain you see will not be drastic by any means. It may not even affect you at all.
p.s. Yaz had no effect on my breasts whatsoever but strangely, I had the best skin of my life!
As for birth control and weight gain?
There is one common mistake most women make when you ask them “so what is a side effect of taking the pill?”. If you had to answer that right now, you would probably say “Putting on a few extra pounds”, am I right?
As a matter of fact, its actually uncommon to gain weight when you start taking birth control. Research shows that only like 3 or 4 percent of women experience weight gain when they start taking the pill.
At least that’s one side effect you won’t have to worry about 🙂